Alert archive / Arkansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 7, NWS Shreveport, LA

January 12, 2013Union County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 12, 2013, 11:50 PM CST for Union County, Arkansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2013, 11:50 PM CST (05:50 UTC)
Expired
Jan 13, 2013, 12:45 AM CST
In force
55 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County Union County, AR

The radar

The Shreveport radar (KSHV), 157 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 12, 5:20 PM CSTTornado WatchSPC7 hr
Jan 12, 11:29 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 5.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2013-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1010 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2013-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 340 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1010 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
340 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

390 
WUUS54 KSHV 130550
SVRSHV
ARC139-130645-
/O.NEW.KSHV.SV.W.0007.130113T0550Z-130113T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1150 PM CST SAT JAN 12 2013

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTH CENTRAL ARKANSAS...
  THIS INCLUDES THE CITIES OF...SMACKOVER...NORPHLET...EL DORADO...

* UNTIL 1245 AM CST

* AT 1145 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS       
  WERE LOCATED ALONG A LINE EXTENDING FROM SMACKOVER TO LISBON
  MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CALION...LAWSON...URBANA...STRONG AND LAPILE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 3309 9213 3302 9299 3303 9299 3321 9294
      3338 9284 3337 9256 3333 9251 3333 9247
      3328 9244 3330 9235 3327 9232 3328 9229
      3326 9223 3321 9221 3321 9218 3317 9215
      3315 9210
TIME...MOT...LOC 0549Z 262DEG 36KT 3339 9271 3322 9282
          3306 9291

$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 11:36 PM CST, 14 minutes earlier.

Area forecast discussion, Jan 12, 11:36 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1136 PM CST SAT JAN 12 2013

.DISCUSSION...
TORNADO WATCH FOUR NOW IN EFFECT FOR PORTIONS OF EAST
TEXAS...NORTH LOUISIANA...AND SOUTHERN ARKANSAS AS CONVECTIVE LINE
CONTINUES TO DRIFT EAST INTO AN AIRMASS RICH IN MOISTURE WITH
DEWPOINTS IN THE MID 60S. TORNADO WATCH THREE TO EXPIRE AT
MIDNIGHT WHILE TORNADO WATCH FOUR REMAINS IN EFFECT THROUGH 6 AM.
/05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  46  49  34  44  33 /  80  50  20  20  20
MLU  57  61  34  42  33 /  90 100  40  30  30
DEQ  34  47  22  47  21 /  40  20   0   0  10
TXK  40  45  28  47  28 /  60  20  10  10  10
ELD  48  52  33  44  30 /  80  70  30  20  20
TYR  36  46  32  48  28 /  40  20  10  10  10
GGG  40  46  34  45  28 /  60  30  10  10  10
LFK  47  50  35  46  36 /  80  50  30  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05
Hazardous weather outlook, Jan 12, 11:54 AM CST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1154 AM CST SAT JAN 12 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-131200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1154 AM CST SAT JAN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD THIS AFTERNOON INTO
TONIGHT AS AN UPPER LEVEL STORM SYSTEM MOVES INTO THE SOUTHERN
PLAINS. A COLD FRONT WILL MOVE INTO THE REGION FROM THE WEST...
BRINGING THE POSSIBILITY OF STRONG TO SEVERE STORMS AND LOCALLY
HEAVY DOWNPOURS. THE BEST CHANCE FOR SEVERE STORMS IS MAINLY
ALONG AND SOUTHEAST OF THE INTERSTATE 30 CORRIDOR OF NORTHEAST
TEXAS AND SOUTHWEST ARKANSAS. DAMAGING WIND GUSTS AND ISOLATED
TORNADOES CANNOT BE RULED OUT LATE THIS AFTERNOON AND EARLY IN THE
EVENING ALONG AND JUST AHEAD OF THE COLD FRONT. ALSO...RAINFALL FROM
THIS SYSTEM COULD RANGE BETWEEN TWO AND THREE INCHES ALONG AND
NORTHWEST OF THE INTERSTATE 30 CORRIDOR. THE SEVERE WEATHER PROBABILITY
WILL DIMINISH QUICKLY TONIGHT...HOWEVER THE HEAVY RAIN THREAT WILL
NOT. TOWARD DAYBREAK SUNDAY...THE HEAVY RAIN POTENTIAL WILL SHIFT
SOUTH AND EAST...INTO NORTHEAST LOUISIANA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

AN OVERRUNNING...COLD POSTFRONTAL RAIN COULD CONTINUE ACROSS DEEP
EAST TEXAS AND NORTHCENTRAL LOUISIANA DURING THE DAY SUNDAY...AS
WELL AS POSSIBLY MONDAY AND TUESDAY...BUT THIS ADDITIONAL RAINFALL
IS NOT EXPECTED TO BE EXCESSIVE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NEED TO KEEP ABREAST FOR THE
POSSIBILITY OF STORM ACTIVATION ACROSS SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS INTO NORTHEAST TEXAS THIS AFTERNOON INTO THIS EVENING.

In the hours before

Special weather statement, Jan 12, 8:41 PM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
841 PM CST SAT JAN 12 2013

ARZ070-TXZ097-112-130315-
BOWIE-CASS-MILLER-
841 PM CST SAT JAN 12 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 915 PM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     MILLER...
IN NORTHEAST TEXAS...
     CASS AND BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     GENOA...MANDEVILLE...TEXARKANA...NASH...QUEEN CITY AND WAKE
     VILLAGE...

AT 837 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR QUEEN CITY...OR 5 MILES NORTH OF
ATLANTA...MOVING NORTHEAST AT 50 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

05
Special weather statement, Jan 12, 10:04 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1004 PM CST SAT JAN 12 2013

TXZ136-149-150-130500-
CHEROKEE-RUSK-SMITH-
1004 PM CST SAT JAN 12 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1100 PM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     RUSK...SMITH AND CHEROKEE...

INCLUDING THE FOLLOWING LOCATIONS...
     HENDERSON...JACKSONVILLE...JOINERVILLE...NEW LONDON...PONTA AND
     TURNERTOWN...

AT 1001 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR JACKSONVILLE...MOVING NORTHEAST
AT 50 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

06
Local storm report, Jan 12, 11:17 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1117 PM CST SAT JAN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     5 E BENTON              32.69N 93.65W
01/12/2013                   BOSSIER            LA   CO-OP OBSERVER

            SEVERAL TREES SNAPPED AND UPROOTED.

&&

ASTEVENS
Local storm report, Jan 12, 11:35 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1135 PM CST SAT JAN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             NEW LONDON              32.27N 94.93W
01/12/2013  E1.00 INCH       RUSK               TX   BROADCAST MEDIA

&&

ASTEVENS
Local storm report, Jan 12, 11:36 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1136 PM CST SAT JAN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             HENDERSON               32.16N 94.80W
01/12/2013  E1.00 INCH       RUSK               TX   BROADCAST MEDIA

&&

ASTEVENS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 6:09 PM CSTSevere Thunderstorm WarningSHVHoward, Sevier51 min
Jan 12, 9:44 PM CSTSevere Thunderstorm WarningSHVHempstead, Lafayette, Nevada61 min
Jan 12, 11:43 PM CSTFlash Flood WatchSHVUnion12 hr
Jan 13, 12:22 AM CSTSevere Thunderstorm WarningSHVColumbia, Union26 min
Jan 13, 12:43 AM CSTSevere Thunderstorm WarningSHVUnion62 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.